Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Columbia, SC

February 6, 2020Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 6, 2020, 1:16 PM EST for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2020, 1:16 PM EST (18:16 UTC)
Expired
Feb 6, 2020, 2:00 PM EST
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 1:16 PM ESTFUNNEL CLOUD11 Nw Lincolnton, GASHERIFF DISPATCH RECEIVED REPORT OF ROTATION AND FUNNEL CLOUD IN N. LINCOLN COUNTY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 10:12 AM ESTTornado WatchSPC7 hr
Feb 6, 12:17 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
1.7
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS52 KCAE 061816
SVRCAE
GAC181-SCC065-061900-
/O.NEW.KCAE.SV.W.0019.200206T1816Z-200206T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
116 PM EST Thu Feb 6 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in east central Georgia...
  Northern McCormick County in central South Carolina...

* Until 200 PM EST.

* At 116 PM EST, a severe thunderstorm was located near Bobby Brown
  State Park, or 14 miles northeast of Washington, moving northeast
  at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  McCormick, Hickory Knob State Resort Park, Gill's Point, Bordeaux,
  Hester's Ferry Campground, Broad River Campground, Mount Carmel,
  Baker Creek State Park, Leroy's Ferry Recreation Area, Willington,
  Curry Hill, Mount Carmel Park, Chennault and Long Cane Creek Picnic
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EST for east central
Georgia...and central South Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3408 8248
      3406 8245 3406 8233 3397 8230 3402 8225
      3398 8220 3398 8214 3380 8258 3383 8260
      3386 8257 3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1816Z 237DEG 36KT 3391 8259 

HAIL...<.75IN
WIND...70MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 11:00 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 6, 11:00 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1100 AM EST Thu Feb 6 2020

.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding this afternoon and evening.

The highly amplified upper trough will be moving east and into
the forecast area as a very pronounced mid-level speed max
moves into the trough base. The water vapor imagery shows
moisture spreading northeast ahead of the trough. This deep
moisture/higher theta-e air will be in the Carolinas and Georgia
through the evening. Precipitable water is forecast to be near
1.8 inches.

The associated strong cold front will approach the region this
afternoon and move through the area tonight. The air mass ahead
of the front will be unstable. Upstream observations indicate
surface-based CAPE around 500 J/kg. The KCAE 88D confirms a
strong h85 jet with speeds near 60 knots. The high-resolution
models have been consistent with thunderstorms this afternoon
and evening. The high shear and sufficient instability supports
severe thunderstorms which should spread from west to east along
the low-level jet. Damaging winds are the main threat but a few
tornadoes are possible in both discrete cells ahead of and
along the QLCS. Max temps will be in the low to mid 70s this
afternoon. Given the strength of the low-level jet...potential
mixing will result in gusty winds ahead of the front. Expect
gusts around 35 mph. We have posted a Lake Wind Advisory.

Flooding concern...flash flood watch in effect. Threat may be
greatest in the SC Piedmont and west Midlands where Flash flood
guidance is lower but generally expect 2 to 3 inches of rain
with locally higher amounts across the region.

The cold front is forecast to move through the area around
midnight with showers diminishing. The guidance was close with
lows in the mid 40s to lower 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
By Friday, the area of low pressure and associated cold front
will be moving farther away from the region. Much drier air
will be filtering into the region from the west. The storm
system will continue to deepen as it moves northeast. This will
produce a tight pressure gradient across the region during the
day Friday, then weakening Friday night. Model soundings
indicate strong mixing will occur behind the system Friday
producing windy conditions across the Midlands and Central
Savannah River Area. A Lake Wind Advisory is in effect until
early Friday evening. Winds will be sustained from the west
/west-southwest at 20 to 30 mph with frequent gusts around 35
mph.

High pressure will build into the region Friday night into early
Saturday bringing fair conditions and seasonable temperatures to
the region. An upper-level disturbance will cross the region
Saturday afternoon. Moisture will be limited, but there will be
a small chance of a few showers, especially across the northern
Midlands. Temperatures will be slightly below normal with
readings in the lower 50s northern Midlands to upper 50s across
the eastern Midlands and CSRA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fast moving upper trough will exit the region late Saturday
night across the Midlands and CSRA and will continue with a
slight chance of a shower.

High pressure over the Tennessee Valley will build eastward into
the the Mid Atlantic States Sunday through early Monday.
However, the pattern will once again become quite active across
the Carolinas and Georgia beginning Monday night into the middle
of next week. A slow moving frontal boundary will approach the
region. This will bring the chance for additional showers, along
with the possibility of thunderstorms Tuesday. Winds will shift
to the southeast and south bringing warmer and more moist air
into the region. Temperatures will be on the rise into next
week with afternoon highs rising into the 60s/lower 70s and
overnight lows in the 50s.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Numerous showers and a few thunderstorms will affect the
terminals near and ahead of a strong cold front. Damaging wind
may be associated with the thunderstorms. Other than in showers,
expect mainly MVFR conditions and it will be generally breezy.
The GFS LAMP and observation trends support gusts 25 to 30
knots. Drying will occur behind the front and expect VFR
conditions developing after 06z. It will remain breezy just
behind the front. The strong low-level jet associated with the
front supports low-level wind shear. Have included this shear in
the terminal forecasts based on the KCAE 88D and NAM.

EXTENDED AVIATION OUTLOOK...VFR conditions are forecast Friday,
but it will be windy. No significant impacts expected Saturday
and Sunday. Increased moisture in a southerly flow ahead of a
frontal system may result in restrictions Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
     077.
     Flash Flood Watch through late tonight for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.
     Flash Flood Watch through late tonight for SCZ016-018-020>022-
     025>028-030-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 6, 6:13 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
613 AM EST Thu Feb 6 2020

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Northern Lancaster-Southern Lancaster-
613 AM EST Thu Feb 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-SCZ029-031-035>038-041-071115-
Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
613 AM EST Thu Feb 6 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:52 AM ESTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond24 hr
Feb 6, 1:18 PM ESTTornado WarningCAELincoln27 min
Feb 6, 1:26 PM ESTAreal Flood AdvisoryCAELincoln4 hr
Feb 6, 1:51 PM ESTSevere Thunderstorm WarningCAELincoln39 min
Feb 6, 2:09 PM ESTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond36 min
Feb 6, 2:28 PM ESTTornado WarningCAEColumbia, Richmond32 min
Feb 6, 2:32 PM ESTSevere Thunderstorm WarningCAEColumbia28 min
Feb 6, 2:58 PM ESTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie36 min
Feb 6, 3:14 PM ESTSevere Thunderstorm WarningCAERichmond31 min
Feb 6, 3:38 PM ESTSevere Thunderstorm WarningCAEBurke, Richmond37 min
Feb 6, 4:07 PM ESTSevere Thunderstorm WarningCAEBurke38 min
Feb 6, 4:29 PM ESTAreal Flood AdvisoryCAEBurke, Richmond3 hr
Feb 6, 4:39 PM ESTSevere Thunderstorm WarningCAEBurke51 min
Feb 6, 4:51 PM ESTTornado WarningCAEBurke23 min
Feb 6, 6:12 PM ESTAreal Flood AdvisoryCAEColumbia, Lincoln, McDuffie6 hr
Feb 6, 6:08 AM ESTRiver Flood WarningCAEChesterfield, Marlboro21 days
Feb 6, 6:08 AM ESTRiver Flood WarningCAEOrangeburg21 days
Feb 6, 6:08 AM ESTRiver Flood WarningCAEEdgefield, McCormick69 hr
Feb 6, 6:08 AM ESTRiver Flood WarningCAENewberry, Union4 days
Feb 6, 10:11 AM ESTRiver Flood WarningCAELexington, Richland5 days
Feb 6, 12:09 PM ESTSevere Thunderstorm WarningCAELancaster36 min
Feb 6, 1:23 PM ESTAreal Flood AdvisoryCAELancaster4 hr
Feb 6, 2:11 PM ESTSevere Thunderstorm WarningCAENewberry49 min
Feb 6, 2:14 PM ESTAreal Flood AdvisoryCAEEdgefield, Fairfield, McCormick, Newberry, Saluda4 hr
Feb 6, 2:33 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster42 min
Feb 6, 2:34 PM ESTRiver Flood WarningCAEKershaw5 days
Feb 6, 2:34 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda8 days
Feb 6, 2:35 PM ESTRiver Flood WarningCAEFairfield, Kershaw, Lancaster16 days
Feb 6, 2:38 PM ESTAreal Flood AdvisoryCAEFairfield4 hr
Feb 6, 2:59 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Newberry, Saluda46 min
Feb 6, 3:10 PM ESTSevere Thunderstorm WarningCAEAiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 1 more50 min
Feb 6, 3:54 PM ESTAreal Flood AdvisoryCAECalhoun, Lexington, Richland3 hr
Feb 6, 4:02 PM ESTSevere Thunderstorm WarningCAEAiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more43 min
Feb 6, 4:43 PM ESTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Kershaw, Lee, Richland, Sumter62 min
Feb 6, 5:14 PM ESTSpecial Weather StatementCAECalhoun31 min
Feb 6, 5:19 PM ESTAreal Flood AdvisoryCAEBamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more3 hr
Feb 6, 5:19 PM ESTSpecial Weather StatementCAEBamberg, Orangeburg41 min
Feb 6, 5:31 PM ESTSpecial Weather StatementCAELee44 min
Feb 6, 5:35 PM ESTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg40 min
Feb 6, 5:47 PM ESTSpecial Weather StatementCAEClarendon58 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.